Wisconsin, 2011

Hail and Damaging Wind in Wisconsin, September 12, 2011

September 12, 2011 · NWS DLH · 9 events in 4 counties and zones

A fast moving cold front touched off a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A fast moving cold front touched off a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 12, 2:08 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 12, 2:08 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
308 PM CDT MON SEP 12 2011

.DISCUSSION...THROUGH THURSDAY.

FAST MOVING STRONG COLD FRONT IS THE FEATURE OF INTEREST IN THE
VERY SHORT TERM.

ONLY THUNDERSTORMS IN OUR CWA THIS AFTERNOON WERE IN RESPONSE TO
INTENSE FIRE OVER LAKE COUNTY...WHICH INITIATED STORMS EARLY THIS
AFTERNOON. A FEW SHOWERS WERE SEEN OVER LAKE SUPERIOR EAST OF
SILVER BAY AS WELL. THE COLD FRONT AT 1930Z STRETCHED FROM NEAR
CRANE LAKE TO JUST WEST OF BRAINERD. WE COULD STILL SEE A NARROW
WINDOW WHERE SOME ISOLATED STRONG TO SEVERE STORMS FORM THIS
AFTERNOON/EVENING AHEAD OF THE FRONT. THERE IS AT LEAST 1000J/KG
OF MLCAPE AHEAD OF THE FRONT WITH 40-50KT KEEP LAYER SHEAR. ONE
THING WE'VE BEEN LACKING IS DEEPER MOISTURE...AND SURFACE
DEWPOINTS WERE IN THE MID FIFTIES TO AROUND SIXTY. THE FRONT
SHOULD EXIT EASTERN MINNESOTA BETWEEN 4 PM AND 530 PM...AND OUR WI
COUNTIES BETWEEN 7 PM AND 8 PM...WITH NO THUNDERSTORMS EXPECTED
BEHIND THE FRONT. MUCH COOLER AIR WILL BE MOVING IN BEHIND THE
FRONT...AND TEMPERATURES HAVE BEEN DROPPING AT INTERNATIONAL
FALLS...CASS LAKE...WALKER...AND BIGFORK.

WE HAVE POPS ONLY THROUGH ABOUT 02Z...OVER OUR FAR EASTERN
ZONES...THEN WENT DRY. WE SHOULD HAVE TOO MUCH WIND TONIGHT TO GET
REAL COLD...SO NO FROST OR FREEZE HEADLINES ARE EXPECTED TONIGHT.

ANOTHER SHORTWAVE AND A SECONDARY COLD FRONT WILL SWEEP THROUGH
THE NORTHLAND TUESDAY INTO TUESDAY NIGHT. BEST INSTABILITY AND
FORCING WILL AFFECT THE NORTH TUESDAY...AND WE HAVE BEST CHANCE
FOR SOME SHOWERS THERE...AND KEPT IT DRY OVER THE FAR SOUTH.

ANY SHOWERS SHOULD GRADUALLY DIMINISH WITH LOSS OF HEATING TUESDAY
NIGHT...AND AS THE SHORTWAVE DEPARTS. IT WILL BE QUITE COLD
TUESDAY NIGHT AS WELL...AND WE WILL LIKELY NEED SOME FROST OR
FREEZE HEADLINES FOR PORTIONS OF THE CWA.

UPPER LOW OVER ONTARIO WILL KEEP THE NORTHLAND IN A COLD NORTHERLY
FLOW THROUGH THURSDAY. WE COULD AGAIN SEE SOME SHOWERS WEDNESDAY
DUE TO THE THERMAL TROUGH AND WITH ANY SHORTWAVES ROTATING AROUND
THE MAIN LOW. IN ADDITION...WE COULD SEE SOME LAKE EFFECT SHOWERS
GET GOING TUESDAY NIGHT INTO WEDNESDAY NIGHT WITH COLDER LOW LEVEL
TEMPS COMBINING WITH NORTHERLY LOW LEVEL FLOW AND THE RELATIVELY
WARMER LAKE SUPERIOR. WE EXPECT MAINLY RAIN SHOWERS...AS FORECAST
SOUNDINGS REVEAL A DEEP ENOUGH WARM LAYER.

.EXTENDED...THURSDAY NIGHT THROUGH MONDAY...

AN UPPER LEVEL RIDGE AND SURFACE HIGH WILL BE PRESENT OVER THE UPPER
MIDWEST FROM THUR NIGHT THROUGH EARLY SAT MORNING. THE COOL AIR MASS
IN PLACE THROUGH THE MIDDLE OF THE WEEK WILL LINGER INTO THUR
NIGHT/FRI MORNING...AND WITH TEMPS DOWN INTO THE UPPER 20S AND LOWER
30S. DECIDED TO ADD PATCHY FROST TO THE FORECAST FOR MUCH OF THE
NORTHLAND...WITH THE EXCEPTION OF THE FAR SW AND ALONG THE LAKE
SHORE. THE RIDGE OF HIGH PRESSURE WILL ALLOW CONDITIONS TO REMAIN
DRY AND WITH SLIGHTLY WARMER TEMPS. HIGHS FRIDAY ARE EXPECTED TO BE
IN THE 60S WITH MOSTLY SUNNY SKIES.  THE PATTERN BECOMES MORE ACTIVE
THIS WEEKEND AS THE RIDGE BREAKS DOWN AND THE NEXT UPPER LEVEL
TROUGH MOVES IN FROM THE NW. ATTM...WILL BRING A CHC OF SHOWERS LATE
SAT THROUGH SUN...AND WITH ADDED INSTABILITY AND BETTER UPPER LEVEL
DYNAMICS...INTRODUCE ISOLATED T-STORMS ON MONDAY. TEMPERATURES WILL
CONTINUE THE WARMING TREND INTO THE WEEKEND AND EARLY NEXT WEEK WITH
HIGHS IN THE UPPER 60S AND LOWER 70S...AND LOWS IN THE UPPER 40S AND
LOWER 50S.

&&

.AVIATION.../18Z TAF ISSUANCE/

WIND SHIFT FROM THE WEST IS APPROACHING EASTERN MINNESOTA AT THE
MOMENT. SHOWER AND THUNDERSTORM CHANCE LOOKS SLIM AND IF ONE DOES
OCCUR IT WILL BE BRIEF. OPTIMISTIC THAT STRATO CUMULUS CLOUDS WILL
BE ONLY SCATTERED INITIALLY FOR TOMORROW MORNING...THEN PROBABLY
MVFR BROKEN CEILINGS SHORTLY AFTER THIS TAF FORECAST PERIOD.

&&

.POINT TEMPS/POPS...
DLH  46  63  36  51 /  10  30  10  20
INL  40  61  31  49 /  10  50  10  20
BRD  45  66  37  53 /  10  10  10  10
HYR  46  68  37  54 /  10  10  10  10
ASX  48  67  40  54 /  10  20  20  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 6 AM CDT WEDNESDAY FOR LSZ121-140>148.

&&

SHORT TERM...MELDE
EXTENDED....TENTINGER
AVIATION...KK
Hazardous weather outlook, Sep 12, 8:25 AM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
925 AM CDT MON SEP 12 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
925 AM CDT MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE NORTHLAND
TODAY...EXCEPT THE FAR SOUTHWEST. SOME OF THE STORMS MAY BE
SEVERE...ESPECIALLY OVER THE ARROWHEAD...PORTIONS OF THE IRON
RANGE...TWIN PORTS...AND A GOOD PORTION OF NORTHERN WISCONSIN THIS
AFTERNOON AND EVENING. THE MAIN THREATS WILL LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD AIR MASS WILL SETTLE IN OVER THE NORTHLAND DURING THE
MIDDLE OF THE WEEK BRINGING NEAR OR BELOW FREEZING MORNING
TEMPERATURES...AND AREAS OF FROST...WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE
EVENING.

LSZ121-140>148-131030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
925 AM CDT MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

WINDS OF 20 TO 30 KNOTS WILL BE COMMON THIS AFTERNOON AND EVENING. A
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE ENTIRE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

THUNDERSTORMS WITH WINDS IN EXCESS OF 30 KNOTS ARE EXPECTED THIS
AFTERNOON AND EVENING OVER THE WATERS OF LAKE SUPERIOR. A FEW OF
THE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR PERSISTENT GUSTY
NORTHWEST WINDS AND HAZARDOUS WAVE CONDITIONS THROUGH TUESDAY NIGHT.

KK

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Sep 12, 3:29 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
429 PM CDT MON SEP 12 2011

MNZ037-122145-
CARLTON/SOUTH ST. LOUIS-
429 PM CDT MON SEP 12 2011

...STRONG THUNDERSTORM MOVING INTO WEST DULUTH...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MUNGER...MOVING EAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  HERMANTOWN AND PROCTOR BY 435 PM...
  WEST DULUTH BY 440 PM...
  DULUTH BY 445 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4675 9250 4688 9236 4686 9197 4684 9197
      4679 9207 4671 9201 4671 9205 4675 9209
      4671 9215 4671 9219 4670 9220

TENTINGER
Local storm report, Sep 12, 3:34 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
434 PM CDT MON SEP 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             HERMANTOWN              46.81N 92.24W
09/12/2011  M0.88 INCH       ST. LOUIS          MN   AMATEUR RADIO

            ONE MILE WEST OF MIDWAY ROAD AND 194.

&&

KK
Local storm report, Sep 12, 3:37 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
437 PM CDT MON SEP 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             HERMANTOWN              46.81N 92.24W
09/12/2011  M0.88 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

KK
Local storm report, Sep 12, 3:40 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
440 PM CDT MON SEP 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             HERMANTOWN              46.81N 92.24W
09/12/2011  M0.88 INCH       ST. LOUIS          MN   NWS EMPLOYEE

            INTERSECTION OF MAPLE GROVE ROAD AND STEBNER. SMALL LIMBS
            DOWN.

&&

KK
Special weather statement, Sep 12, 3:41 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
441 PM CDT MON SEP 12 2011

MNZ020-037-122200-
CARLTON/SOUTH ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
441 PM CDT MON SEP 12 2011

...STRONG LINE OF THUNDERSTORMS IN DULUTH AND NEAR TWO HARBORS...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KNIFE RIVER TO WEST
DULUTH...MOVING EAST AT 40 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4671 9234 4702 9191 4699 9171 4693 9178
      4690 9187 4679 9207 4673 9204 4671 9200
      4671 9201 4675 9209 4671 9215 4671 9219
      4667 9220

TENTINGER
Local storm report, Sep 12, 3:42 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
442 PM CDT MON SEP 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             WEST DULUTH             46.74N 92.19W
09/12/2011  M0.50 INCH       ST. LOUIS          MN   NWS EMPLOYEE

&&

KK

The radar

The Duluth radar (KDLH), 13 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Douglas

When
September 12, 3:42 PM CST
Where
Douglas County, 1.68 mi NW of Superior
Measured
1 in hail
Reported by
Public
Coordinates
46.740, -92.120

Hail, Bayfield

When
September 12, 4:45 PM CST
Where
Bayfield County, 0.84 mi SE of Iron River
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
46.560, -91.410

Hail fell for two minutes.

Hail, Bayfield

When
September 12, 5:27 PM CST
Where
Bayfield County, 1.68 mi NE of Cable
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.220, -91.280

Hail, Bayfield

When
September 12, 5:39 PM CST
Where
Bayfield County, 0.69 mi S of Namekagon
Measured
1 in hail
Reported by
County Official
Coordinates
46.210, -91.050

Hail, Bayfield

When
September 12, 5:40 PM CST
Where
Bayfield County, Cable
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.200, -91.300

Hail, Bayfield

When
September 12, 5:41 PM CST
Where
Bayfield County, 5.39 mi SSE of Grandview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.300, -91.050

Nickel to quarter size hail covered the ground.

Hail, Bayfield

When
September 12, 5:45 PM CST
Where
Bayfield County, 0.69 mi S of Namekagon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.210, -91.050

Nickel size hail completely covered the ground.

Thunderstorm Wind, Ashland

When
September 12, 6:20 PM CST
Where
Ashland County, 2.76 mi N of Butternut
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.060, -90.500

Several trees were blown down and a tent destroyed at a lodge.

Hail, Price

When
September 12, 6:33 PM CST
Where
Price County, Park Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.930, -90.450

Hail was accompanied by strong, gusty winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348128, 348129, 348130, 348131, 348132, 348133, 348134, 348136, 348135.